Indiana, 2016Flood in Indiana, September 9, 2016
September 9, 2016 · NWS ILN · 1 event in 1 county or zone
Flooding issues lingered through the day from heavy rainfall that fell the night before.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding issues lingered through the day from heavy rainfall that fell the night before.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 9, 8:02 PM EST, 43 minutes earlier.
Area forecast discussion, Sep 9, 8:02 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
902 PM EDT FRI SEP 9 2016
.SYNOPSIS...
A warm front will lift north thorough the Ohio valley tonight,
providing a continued threat for heavy rain. Chances for showers and
thunderstorms will remain in place through Saturday, when a cold
front moves through, bringing drier conditions on Sunday and into
next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ILN/s FA has been in a general lull for precipitation activity
this evening. Shortwave over IL to pivot northeast
tonight...allowing for a return flow and an increase in forcing.
Mesoscale models showing convection pushing into the west between
03Z and 06Z. Given the very moist environment and heavy rainfall
last night, additional heavy rain and flooding across ILN/s
western counties will be possible overnight. Therefore, will
continue flash flood watch overnight.
Also, given low LCL/s, low level shear and further destabilization,
there is the potential for rotating storms tonight. Best threat is
over our nw counties and further west. Mild temperatures tonight
with lows from the upper 60s east to the lower 70s west.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Progressive mid level shortwave to move through the Great Lakes
Saturday. Deepening surface low to track from the Upper MS VLY
through the Great Lakes. Trailing the sfc low, a cold front will
sweep east through ILN/s FA Saturday afternoon. Expect a general
lull in any activity Saturday morning.
Thunderstorms are expected to develop along and ahead of this cold
front in the narrow axis of moderate instability. Strong deep layer
winds generally parallel to the front, points toward organized line
segments with the primary threat being damaging winds. Will continue
likely pops with a mention of potential severe in the HWO product.
Temperatures will show a good gradient with highs from near 80
northwest to the upper 80s southeast.
Once the precipitation moves east Saturday evening...a drier and
cooler airmass will begin to spread into the region. Expect lows
Saturday night from the mid 50s nw to near 60 se.
Surface high pressure to build into the region Sunday. Highs to
range from the mid 70s nw to near 80 se. Dry and cool weather to
continue Sunday night, with lows from the lower 50s ne to the
mid/upper 50s sw.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure will be building over the area in the wake of a
passing cold front. Dry and less humid conditions will be found with
more seasonal temperatures. Highs Monday will be within a few
degrees of 80 and then rise to the lower 80s Tuesday. Overnight lows
will be in the 50s Monday night and then rise to the lower 60s
Tuesday night as flow turns southerly ahead of the next frontal
system.
The next cold front will cross the Ohio Valley on Wednesday and
highs this day will range from around 70 in the northwest to around
80 in the southeast. Showers and some thunderstorms will accompany
the frontal passage during the day. Temperatures on Thursday-Friday
will be in the 70s...possibly nearing 80 south of the Ohio River.
Overnight lows in a similarly dry and comfortable airmass will drop
into the 50s Wednesday and Thursday night, slightly increase to
reach the lower 60s in the south by Friday night as a return to
southerly flow begins to set up.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
With the very moist airmass in place...potential for mvfr ceilings
exist where thunderstorms do push through. Currently VFR
ceilings...but with expected showers and thunderstorms mainly
after 02-04z...mvfr ceilings and visibilities possible...just not
confident on specific timing.
With a vigorous mid/low level disturbance in eastern IL tracking
toward areas mainly near and north of KDAY...activity at eastern
TAF locations will be more scattered in nature...with
KDAY/KCVG/KLUK having the best potential for IFR cigs/vsbys in the
heavy rain potential. Kept the TEMPO group at KDAY per earlier
issuance...but should be slightly later with slow progression of
disturbance.
Expecting a weakening/lull in precipitation after 06/07z...then
redevelopment with the prefrontal trough to push through...with
timing especially between 17z-00z. Front appears to be past
KDAY/KCVG by 00z...with winds shifting to NW. From about 15z
onward...gusts to 25kts possible.
OUTLOOK...Thunderstorms possible again on Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 6 AM EDT Saturday for OHZ026-034-035-
042>044-051>053-060>062-070-071-077.
KY...None.
IN...Flash Flood Watch until 6 AM EDT Saturday for INZ050-058-059-
066-073-074.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Franks
AVIATION...JDRHazardous weather outlook, Sep 9, 3:29 PM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT FRI SEP 9 2016
INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051>053-060>062-
070-071-077-102030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-
GREENE-BUTLER-WARREN-HAMILTON-
429 PM EDT FRI SEP 9 2016
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT COULD PRODUCE HEAVY
RAINFALL AND LOCALIZED FLOODING. ALSO...THERE IS A MARGINAL RISK
OF SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING LOCALLY
DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT ON SATURDAY
AFTERNOON AND EVENING. CONDITIONS WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG TO SEVERE WITH DAMAGING STRAIGHT
LINE WINDS THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ075-080-KYZ089>100-OHZ045-046-054>056-063>065-072>074-078>082-088-
102030-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-
FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-
HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
429 PM EDT FRI SEP 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT COULD PRODUCE HEAVY
RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT ON SATURDAY
AFTERNOON AND EVENING. CONDITIONS WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG TO SEVERE WITH DAMAGING STRAIGHT
LINE WINDS THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Ripley
- When
- September 9, 8:45 PM EST to 10:45 PM EST
- Where
- Ripley County, 0.38 mi SSE of Friendship to 0.84 mi ESE of Friendship
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.965, -85.147
Rising water along Laughery Creek caused flooding over a portion of State Route 62 near Friendship.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 9, 20162 deaths · 1 event
- Tornadoes in Illinois, September 9, 2016$970,000 · EF2 · 4 events
- Flash Flood and Flood in Indiana, September 9 to 10, 20161 death · 2 events
- Heat in Arizona, September 9, 20161 death · 1 event
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2016$98,000 · 12 events
- Hail and Damaging Winds in Oklahoma, September 9, 2016$2,000 · 1 in hail · 14 events
- Flash Flood and Damaging Wind in Iowa, September 9, 201650 kt wind · 10 events
- Flash Flood and Flooding in Kansas, September 9 to 10, 20161 in hail · 9 events
- Flash Flooding in Kansas, September 9 to 14, 20165 events
- Flood and Hail in Missouri, September 9 to 10, 201656 kt wind · 4 events
- Flash Flooding in Wisconsin, September 9, 2016$4,000 · 3 events
- Hail in Kansas, September 9, 20162.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649331.